Illinois, 2013Flash Flooding and Damaging Wind in Illinois, July 20, 2013
July 20, 2013 · NWS ILX · 4 events in 4 counties and zones
A cold front triggered scattered strong thunderstorms across portions of central and southeast Illinois on July 20th. One cell produced damaging wind gusts on the west side of Mattoon in Coles County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered scattered strong thunderstorms across portions of central and southeast Illinois on July 20th. One cell produced damaging wind gusts on the west side of Mattoon in Coles County. Other storms dropped heavy rainfall in a short period of time, resulting in flash flooding across parts of Crawford, Jasper and Richland counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 20, 11:51 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 20, 11:51 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1251 PM CDT SAT JUL 20 2013
.DISCUSSION...
ISSUED 1034 AM CDT SAT JUL 20 2013
COLD FRONT AT 10 AM STRETCHED FROM NEAR DANVILLE TO
TAYLORVILLE...AND WAS SHIFTING SE AROUND 15 KTS. ISOLATED SHOWERS
AND STORMS HAVE BEEN MOST NUMEROUS IN THE FAR EASTERN CWA...WHICH
IS THE WESTERN EXTENT OF A RESPECTABLE LINE OF STORMS THAT EXTENDS
EAST INTO OHIO. THIS HIGHER COVERAGE HAS BEEN FOCUSED NEAR ASCENT
AHEAD OF A SHORTWAVE WHICH WAS TRACKING THROUGH THE CENTRAL GREAT
LAKES. EARLIER HAD CELL TRAINING IN CENTRAL VERMILION COUNTY AND A
REPORT OF 2.28 INCHES IN TWO HOURS AT DANVILLE WHICH PRODUCED
URBAN FLOODING. GIVEN VERY HIGH PRECIPITABLE WATER SAMPLED AROUND
2 INCHES ON THE 12Z ILX SOUNDING...AND WEAK WINDS ALOFT WOULD
EXPECT MORE ISOLATED POCKETS OF HEAVY RAIN AS THE ZONE OF LIFT
ALONG THE FRONT SHIFTS SOUTH THIS AFTERNOON. HAVE INCREASED POPS
OVER THE EASTERN CWA FOR THE REMAINDER OF THE DAY...WITH ACTIVITY
CLEARING THE FAR SOUTHEAST EARLY THIS EVENING. FARTHER
NORTH...MODESTLY COOLER AND DRIER AIR ADVECTING IN ON LIGHT
NORTHEAST FLOW...WHICH WILL BRING A LOW/MID 60S DEWPOINT AIRMASS
IN ALONG WITH HIGHS IN THE UPPER 80S. AHEAD OF THE FRONT...DEWPOINTS
IN THE LOWER 70S AND AFTERNOON HIGHS IN THE LOWER 90S WILL PUSH
PEAK HEAT INDICES INTO THE UPPER 90S.
&&
.AVIATION...
ISSUED 1251 PM CDT SAT JUL 20 2013
WEAK COLD FRONT HAD SETTLED SOUTH OF THE TERMINALS BY 1230 PM WITH
LIGHT NORTHERLY FLOW SETTING UP...EXCEPT CALM WINDS STILL AT
KCMI/KDEC NEAR FRONTAL ZONE. ANY SHOWERS EARLY THIS AFTERNOON WILL
NOW STAY SOUTH OF KCMI/KDEC AND BRIEF MVFR CIGS AT KCMI SHOULD
SHIFT SOUTH SOON. ASIDE FROM SCT MID/HIGH LEVEL CLOUDS MOSTLY
CLEAR SKIES EXPECTED THROUGH TONIGHT ALONG WITH LIGHT WINDS. WINDS
VEER TO THE SOUTHEAST AFTER SUNRISE SUNDAY IN RESPONSE TO A TROF
OF LOW PRESSURE OVER THE PLAINS. THIS WILL SPARK THE NEXT ROUND OF
SHOWERS AND STORMS OVER IA SUNDAY MORNING...WHICH COULD GET INTO
THE CENTRAL IL TERMINALS SUNDAY AFTERNOON.
25
&&
.PREV DISCUSSION...
ISSUED 328 AM CDT SAT JUL 20 2013
COLD FRONT SLOWLY MAKING ITS WAY THROUGH THE CWA THIS
MORNING...CROSSING INTO THE ILLINOIS RIVER VALLEY AS SOME SCT
SHOWERS AND TS POP UP ACROSS THE AREA. DEEP UPPER LOW JUST EAST OF
HUDSON BAY...WITH THE SFC LOW OVER ERN CANADA. HIGH PRESSURE RIDGE
STRETCHING DOWN INTO THE NRN PLAINS...AND GENERALLY SPEAKING...THE
MORE PROGRESSIVE FLOW ACROSS THE NRN TIER OF THE COUNTRY WITH THE
SOUTHERN HALF IN A SOMEWHAT STAGNANT AIRMASS. MAIN ISSUES FOR THE
FORECAST ARE THE IMPACTS FROM A SERIES OF PATTERN SHIFTS. BEHIND
TODAYS FRONT...SLIGHTLY COOLER BUT ONLY DRY FOR A SHORT PD THIS
EVENING BEFORE A SERIES OF WAVES PUSH PRECIP THROUGH THE REGION
FROM SUN THROUGH WED. POPS BREAK DOWN UNDER A WEAK HIGH AT THE END
OF THE WEEK...BEFORE YET ANOTHER SYSTEM SPINS UP FOR FRI NIGHT/SAT
MORNING NEXT WEEKEND. MODELS WITH A COUPLE DISCREPANCIES...BUT FOR
THE MOST PART IN GOOD AGREEMENT EVEN WITH THE DAY 7/DAY 8 SYSTEM
NEXT WEEKEND. MAIN ISSUE WILL BE ADDING DEFINITION THAT THE MODELS
DO NOT PROVIDE FOR THE MCS ACTIVITY THAT IS ADVERTISED TO RECUR
OFF AND ON THROUGH WED.
SHORT TERM...TODAY AND TOMORROW...
FRONT PROGRESSING SLOWLY AND POPS HAD TO BE EXPANDED NWD FOR THE
MORNING AS THE BOUNDARY STILL TO THE NW. BETTER CHANCES FOR MORE
WIDESPREAD ACTIVITY WITH THUNDER WILL BE THIS AFTERNOON IN THE SE
AS THE FRONT HAPPENS TO PUSH THROUGH IN CONCERT WITH PEAK HEATING.
TONIGHT...HAVE DROPPED THE LOWS A FEW DEGREES WITH THE EXPECTATION
FOR MORE CLEARING. SAT IMAGERY SUPPORTS THAT TO THE NW WHERE THE
SKIES CLEAR IN THE WAKE OF THE BOUNDARY QUITE QUICKLY.
TOMORROW...POPS RETURN FROM THE WEST AS ANOTHER WAVE MOVES INTO
THE WEST NORTHWESTERLY FLOW ALOFT. MODELS HINTING AT BEST CHANCES
BEING JUST SOUTH OF THE FA FIRING ALONG THE REMAINING BOUNDARY.
LONG TERM...MONDAY THROUGH FRIDAY...
POPS CONTINUE TO PLAGUE THE FORECAST THROUGH WED WITH MODERATE
TEMPS FOR LATE JULY. BUT THE POPS LACK FINESSE WITH THE SPORADIC
TIMING IN MODELS WITH THE UPPER WAVES AND DIURNAL IMPACTS. WED
TRYING TO DRY UP A BIT PARTICULARLY INTO THE AFTERNOON AS HIGH
PRESSURE TRIES TO BUILD IN. STILL IN NWRLY FLOW ALOFT AND WILL
NEED TO KEEP AN EYE ON WED OVERALL. BRIEF DRY OUT FOR THURSDAY/THU
NIGHT UNTIL THE NEXT SYSTEM BLOWS UP OVER THE FRONT RANGE OF THE
ROCKIES AND PUSHES PRECIP INTO THE MIDWEST. GFS FARTHER NORTH WITH
THE SOLUTION AND MAY POTENTIALLY BE DRY FOR CENTRAL
ILLINOIS...ECMWF MUCH MORE EXPANSIVE WITH ITS QPF AND SOUTHERLY
WITH ITS ROUTE. WILL NEED TO MONITOR FOR THE NECESSARY DETAIL.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 10:43 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1143 AM CDT SAT JUL 20 2013
ILZ027>031-036>038-040>053-211645-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
1143 AM CDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES WILL RETURN SUNDAY AND REMAIN A DAILY THREAT
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ054>057-061>063-066>068-071>073-211645-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1143 AM CDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT MOVING THROUGH THE AREA WILL TRIGGER SCATTERED
THUNDERSTORMS THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER...STRONG WIND GUSTS AND HEAVY RAINS ARE
POSSIBLE WITH THE STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES WILL RETURN SUNDAY AND REMAIN A DAILY THREAT
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Local storm report, Jul 20, 7:56 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
856 AM CDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 W HOOPESTON 40.47N 87.69W
07/20/2013 M1.35 INCH VERMILION IL COCORAHS
PCPN BEGAN AT 0610L.
&&
OUSLEYLocal storm report, Jul 20, 7:59 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
859 AM CDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HEAVY RAIN DANVILLE 40.14N 87.62W
07/20/2013 M1.50 INCH VERMILION IL EMERGENCY MNGR
PCPN OVER THE PAST HOUR.
&&
OUSLEYLocal storm report, Jul 20, 8:03 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
903 AM CDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM FLOOD DANVILLE 40.14N 87.62W
07/20/2013 VERMILION IL EMERGENCY MNGR
STREET FLOODING IN DANVILLE.
&&
OUSLEYLocal storm report, Jul 20, 8:56 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
956 AM CDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HEAVY RAIN DANVILLE 40.14N 87.62W
07/20/2013 M2.28 INCH VERMILION IL EMERGENCY MNGR
&&
OUSLEYLocal storm report, Jul 20, 10:15 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 W HOOPESTON 40.47N 87.69W
07/20/2013 M1.35 INCH VERMILION IL COCORAHS
PCPN BEGAN AT 0610L.
0855 AM HEAVY RAIN DANVILLE 40.14N 87.62W
07/20/2013 M1.50 INCH VERMILION IL EMERGENCY MNGR
PCPN OVER THE PAST HOUR.
0859 AM FLOOD DANVILLE 40.14N 87.62W
07/20/2013 VERMILION IL EMERGENCY MNGR
STREET FLOODING IN DANVILLE.
0955 AM HEAVY RAIN DANVILLE 40.14N 87.62W
07/20/2013 M2.28 INCH VERMILION IL EMERGENCY MNGR
&&
OUSLEYThunderstorm Wind, Coles
- When
- July 20, 1:05 PM CST to 1:10 PM CST
- Where
- Coles County, 1.07 mi W of Mattoon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 39.480, -88.390
Numerous tree branches and power lines were blown down on the west side of Mattoon.
Flash Flood, Crawford
- When
- July 20, 2:40 PM CST to 6:10 PM CST
- Where
- Crawford County, 2.07 mi NW of Oblong to 2.06 mi WSW of Landes
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.022, -87.946
Thunderstorms with very heavy rain produced 2.00 to 3.00 inches of rainfall in less than two hours during the late afternoon. Flash flooding rapidly developed on rural roads and on streets in the city of Oblong. The rain was relatively short lived, so the flash flooding quickly dissipated by early evening.
Flash Flood, Jasper
- When
- July 20, 3:00 PM CST to 6:10 PM CST
- Where
- Jasper County, 4.25 mi ENE of Willow Hill to 2.92 mi SSE of Boos
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.022, -87.946
Thunderstorms with very heavy rain produced 2.00 to 3.00 inches of rainfall in less than two hours during the late afternoon. Flash flooding rapidly developed on rural roads in southeast Jasper County, including streets in the town of Ste. Marie. The rain was relatively short lived, so the flash flooding quickly dissipated by early evening.
Flash Flood, Richland
- When
- July 20, 3:30 PM CST to 6:30 PM CST
- Where
- Richland County, 1.43 mi NNW of Wakefield to 3.95 mi NNE of Olney Noble Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.849, -88.260
Thunderstorms with very heavy rain produced 2.00 to 3.00 inches of rainfall in less than two hours during the late afternoon. Flash flooding rapidly developed on rural roads in northern Richland County. The rain was relatively short lived, so the flash flooding quickly dissipated by early evening.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468072, 470202, 470203, 470204.